Is it just me or has anyone else experienced this... Clenil Modulite

Hey there,

I'm new to the discussion forums so not sure if this is the best place to post but I thought this seemed like a sensible place to post.

I've recently been put back onto clenil modulite and it is caushing me to cough when I take it (a real barky/seal like cough that is hard to control), I can't seem to inhale it properly but I should also mention that one of my main asthma symptoms is a very loud, persistant and painful seal like cough which I am experiencing every day at the moment. I do use a spacer device so I can't even put it down to poor inhaler technique. It's not every time I take it but it does happen at least one of the times I take it each day. I guess i'm wondering whether this is normal, whether I am doing something wrong and whether anyone else has this problem? (I was on symbicort for many years previously and never had this problem with that inhaler)

The other problem I have had on occasions since starting clenil is really painful leg cramps about 4/5am in the morning and when I asked the asthma nurse she said she didn't think it was linked however I have only had this problem since I started taking it, so wondered whether anyone else has experienced this?

Thanks for reading


6 Replies

  • Hello Kay. Just wondering, do you rinse your mouth after using the spacer? Could it just be throat irritation from the clenil?

    Have you tried some leg stretching exercises? Leg cramps are common at night, most people flex their knees which shortens the calf muscle &makes it cramp.

    If I need advice about drug s/effects I find pharmacists know a lot more than drs or nurses!

    Excuse my ignorance but why can't you go back to symbicort?

    luv polly

  • Hi Polly,

    Thank you so much for responding to my post :)

    I do indeed rinse my mouth out after using the Clenil, the irritation feels much more as it reaches my lungs than in my throat if that makes sense. Sometimes If I breathe too deeply or quickly I can cough so going to make sure I am not doing this when I use the spacer as there is no need to, although I’m pretty sure I just breathe normally.

    I ask myself why I can’t go back on symbicort too – I ran out of symbicort and stopped taking it when I was at university because I couldn’t afford my prescriptions (having been on it for many years, practically since it first became available), and of course that didn’t end well! Anyway when I went back to the doctors they wouldn’t put me back on Symbicort (They were talking about costs, stepping people down on meds etc) and prescribed me Clenil, which to be honest I’m not impressed with.

    I’m currently logging my daily asthma symptoms so I can present it back to the GP and specifically ask to go back on symbicort as my asthma has been best controlled on this so fingers crossed

    Thanks for the tip re; speaking to a pharmacist I may just do that :) Also going to look up leg exercises to hel with the cramp

    Kay :)

  • I have just moved up off Clenil to Seretide, still getting used to it but it hasn't improved my cough yet which is similar to yours and which I have 24/7, but I believe it may take up to 2 weeks to kick in. I do get leg pains but hadn't associated with the drug, I had a leg injury some years ago that still bothers me and that's the only one that hurts, with stabbing pains in the calf muscle which was affected by the shin injury. Have mentioned it (leg pain) to both Dr and Practice Nurse who have dismissed it as the old injury.

  • Hi Kay - you mention prescription costs; have you looked into getting a prepayment certificate? If you need more than about two scrips a month it works out much cheaper and covers you for all your drugs eg antibiotics for winter chest infections.

    All things being equal, your gp should prescribe according to clinical need. So if he/she won't give you the drug which best controls your asthma, maybe you should look for a gp who has a better understanding of/interest in asthma. It could be that someone else at the surgery would be more helpful, to save you changing surgeries.

    I think keeping an asthma diary to show him is a great idea. Good luck


  • You may be allergic to the propellant in the inhaler. Is it a CFC free version? I am allergic to the propellant in all the CFC free aerosol versions. You could ask your GP to change you on to turbo inhalers or accuhalers this gets rid of all propellants. It is worth a try at least.


  • Hey everyone,

    Thankyou for your replies!

    KEB - I hope your cough gets better soon! I always seem to have a cough even when all of my other asthma symptoms are well controlled, and I have so many triggers for my cough that I give up trying to figure out how to make it go away. Like I say I really hope you have some better luck! I have never been on Seretide but I believe it works in a similar way to symbicort and my cough was a lot better when I was on that, even if I did still have it.

    Polly - I now get the PPC after my stint at university where I couldn't afford my prescriptions - although I was a student I wasn't entitled to free prescriptions like most others because I used to get a Social Work Training bursary which was managed by the NHS, and apparently that is reason enough to exclude you from getting free medical care, silly in my honest opinion. It's a lot better now I get the PPC, saves me lots of money like you say, especially in the winter! I have started keeping a diary after reading your reply because I think you are totally right, and I am going to see a different GP next week to present my case. Fingers crossed :)

    Plumie - Yeah its a CFC free inhaler, I had never thought about that. I never had this problem with the symbicort turbohaler so you may be onto something there. Lets hope I get put back onto symbicort anyway.

    Hope you're all well and have a great weekend!

    Kay :) x

You may also like...